Respiratory Disorders Expert Forum
Prednisone and Colds
About This Forum:

This forum is for questions and support regarding lung and respiratory issues. such as: Allergies, Asthma, Bronchitis, Colds - Flu, Chronic Cough, COPD, Cystic Fibrosis, Emphysema, Fibrosis, Lung Abscess, Nasal Polyps, Pleurisy, Pneumonia, Sarcoidosis, Sinusitis, Tuberculosis.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Prednisone and Colds

I've been on prednisone for 15 months--began at 10mg and have weaned down to 5mg with 400mg plaquenil for the last 6 months.  I have currently been experiencing what I think is a cold but the symptoms are not typical and i was wondering if this is what is meant by prednisone masking infections?  My body feels as if I were weaning down further on the prednisone when in fact I haven't tried to in 6 months--I've had severe fatigue, muscle aches, lightheadedness (feeling like I am going to pass out), nausea, heart rhythm irregularities, etc.  I feel feverish, but don't have one.  My nose is running, but I'm not stopped up.  I have a cough that comes and goes.  Since I'm not weaning on the pred I couldn't figure out why I'd being feeling so awful other than maybe I've got a bug of some sort (I do work in a pediatric ICU so am exposed to everything).  I can't get in to see my dr until wednesday so I was just asking here to see if I could get an idea of what is going on...is it possible I need to ask my dr if I need a pred increase until this passes?
Related Discussions
251132_tn?1198082422
This situation must be evaluated closely by your doctor.  It is possible that these symptoms are part of a viral infection.  It is also possible that these symptoms are part of adrenal insufficiency.  Adrenal insufficiency is a possible side effect of steroid pills, such as prednisone.  It is possible that your adrenal glands may not be producing steroids at full capacity.  Because these are so very different, but can produce similar symptoms that can be serious for you, I would make sure your doctor knows that you are having these.  It may be you can be seen earlier.
5 Comments
Blank
Avatar_n_tn
What was your diagnosis for which you are taking prednisone? Maybe your recent symptoms are a result of your decreased dose.
Blank
Avatar_n_tn
I am sorry to hear of your recent troubles. I am guessing you are on the plaquenil and prednisone for arthritis or maybe even Lupus?
Prednisone can certainly make you feel lousy at times but being on 5mg QDay is really not that much. Your body actually produces the equivilent of about 5mg/day in the form of cortisol. However when you're on prednisone, the body stops that production and that is why people need to be weaned from oral steroids slowly so as not to adversely effect the kidneys. You may have a "bug". Although prednisone can give you hot flashes and night sweats, as I mentioned before, 5mg probably wouldn't do that too often, if at all.
Prednisone can also weaken the immune system slightly but again...you're only on 5mg so...My best guess would be that you may have a bug. I am not a physician nor do I know you or your history. Only you know "you" better than anyone. But it sounds as if you may have a flu-like bug. I was on prednisone for a long time as well for a GI condition. I went through ALL the bad things oral steroids can do. So I am certainly  familiar with prednisone. You may want to see your doc if your symptoms don't subside or get worse. Good luck and take care...
                                              JCI, BS RRT
Blank
Avatar_n_tn
I completely agree with the RN's comments above. Upon reading your question further (i.e. your symptoms and other comments) it is a very wise decision to inform your doc of these symptoms as soon as possible. Adrenal insufficiency can be masked by other symtpoms, one of those being weakness and fatigue. There are tests that can be done to determine this. And your doc may have already considered this however, it is in your best interest to let the doc know anyway. Keep the forum posted if you wish. Feel well soon...
                                         JCI,  BS RRT
Blank
Avatar_n_tn
Thanks for all the feedback.  I will call my doctor in the morning and ask about it.  I hadn't thought about adrenal insufficiency since I'm on such a low dose of prednisone.  I've seen several adrenal crises in the ICU where I work, which are extreme cases, so had never thought about the less severe condition.

Someone had asked what i take prednisone for...I take it for many conditions including asthma, secondary endolymphatic hydrops, and diffuse connective tissue disease...all probably related in some way but we've just not found the connection yet.

Thanks,
Ateyah
Blank
Avatar_n_tn
Blank
Continue discussion Blank
This Forum's Experts
242587_tn?1355427710
David Tinkelman, M.D.Blank
National Jewish Health
Denver, CO
Blank
Request an Appointment
MedHelp Health Answers
Blank
Asthma Tracker
Asthma Tracker
Start Tracking Now
Blank
Allergy Tracker
Allergy Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank